North Carolina, 2004

Tropical Storm in North Carolina, August 29 to 30, 2004

August 29 to 30, 2004 · NWS ILM · 5 events in 5 counties and zones

5 tropical storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 29, 3:24 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 29, 3:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
424 PM EDT SUN AUG 29 2004

.SHORT TERM /TONIGHT/...
TROPICAL STORM GASTON IS CENTERED ON THE WILLIAMSBURG/FLORENCE
COUNTY LINE IN EASTERN SOUTH CAROLINA. KMYR IS REPORTING SUSTAINED
TROPICAL STORM FORCE WINDS AT 20Z...35G45KT...AND THE GEORGETOWN
MESONET SITE IS REPORTING 36KT GUSTS ALONG WITH A 998 MB PRESSURE.
KLTX VELOCITY PRODUCTS ARE STILL SHOWING 50-53 KT WINDS AT 5000 FT
AGL. ALL THIS POINTS TO GASTON REMAINING A MINIMAL TROPICAL STORM
INTO THE EARLY EVENING BEFORE ITS ENCOUNTER WITH LAND REDUCES THE
WINDS TO BELOW TROPICAL STORM STRENGTH.

THE STORM IS SLOWLY LIFTING NORTH AND IS PRODUCING FLOODING RAINFALL
ON THE WESTERN EYEWALL REMNANT...AND TORNADOES IN THE NORTH AND EAST
QUADRANTS OF THE CIRCULATION. ALL SENSIBLE WX ELEMENTS IN THE SHORT
TERM ARE KEYED EXCLUSIVELY TO THE MOVEMENT OF GASTON. WILL
INITIALIZE WITH 100 POPS AND SKY IN THE PATH OF THE CIRCULATION
CENTER...TAPERING DOWN TOWARD THE SOUTH AND EAST.

WILL KEEP THE FLOOD WATCH UP FOR THE COUNTIES DIRECTLY IN THE PATH
OF THE STORM...PROBABLY SOMETHING ALONG THE LINES OF WILLIAMSBURG-
FLORENCE-MARION-DARLINGTON-MARLBORO-DILLON-ROBESON. INLAND TROPICAL
STORM WIND WARNINGS CAN BE DROPPED EXCEPT FOR WILLIAMSBURG-FLORENCE-
AND MARION COUNTIES WHERE THEY WILL REMAIN UP THROUGH THE EVENING.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A HUMID AIRMASS WILL REMAIN IN PLACE BEHIND GASTON AND SHOULD REMAIN
FOR A COUPLE DAYS UNTIL A COLD FRONT MOVES IN TUESDAY INTO
WEDNESDAY. THIS FRONT...WHICH WAS EXPECTED TO SURGE SOUTH AND ACROSS
THE EASTERN CAROLINAS...IS NOW EXPECTED TO STALL AND DISSIPATE
WEDNESDAY AND THURSDAY. THE FLOW ALONG MUCH OF THE EAST COAST OF THE
U.S. WILL TURN N OR NE INTO THE CIRCULATION OF HURRICANE FRANCES.
THE STORM IS EXPECTED TO IMPACT SOMEWHERE ON THE FLORIDA PENINSULA
NEXT WEEKEND.

&&

.MARINE...
SEAS RUNNING APPROXIMATELY 10 FT AT FRYING PAN SHOALS AND NEAR 9 FT
EDISTO. WITH GASTON ON THE DECLINE...THESE SHOULD BE THE MAX VALUES
FOR THIS FORECAST PACKAGE AND HAVE POPULATED GRIDS TO REFLECT THIS
TREND. WILL WAIT UNTIL AFTER COORDINATION WITH HURRICANE CENTER TO
MAKE A DECISION ON EXTENDING TROPICAL STORM WARNINGS AND OR SMALL
CRAFT ADVISORIES.

WINDS AND SEAS DECREASE DRAMATICALLY MONDAY IN THE WAKE OF GASTON.
WNAWAVE MODEL DETECTING TROPICAL ENTITY WEST OF BERMUDA...HOWEVER
SWELL PROGGED TO MOVE NORTH WITH ALONG WITH THIS FEATURE. SYNOPTIC SW
FLOW IS REESTABLISHED WITH APPROACHING FRONT...TROUGH. FRONT STALLS
ALONG COAST WITH ONLY A COUPLE OF WEAK WAVES DEPICTED TO INTERRUPT
SW FLOW AT THE SURFACE. SEAS 2 TO 4 FEET THROUGH THE PERIOD.

HIGH PRESSURE BUILDS IN FROM NE THURSDAY INTO FRIDAY BACKING SURFACE
FLOW TO NE. SEAS WILL GENERALLY BE 3 TO 4 FEET THROUGH THIS PERIOD
WITH A FEW IN THE 5 FOOT RANGE LATE FRIDAY.

&&

.AVIATION...
TROPICAL SYSTEM IN A WEAKENING PHASE BUT STILL BRINGING STRONG WINDS
TO CRE AND MYR. VSBYS AND CIGS NOT FALLING QUITE AS MUCH AS
PREVIOUSLY THOUGH AS DRY AIR IS ERODING MOST OF THE EASTERN HALF OF
THE STORM. WRAPAROUND MOISTURE STILL POSSIBLE FROM THE NORTH AND
WEST THROUGH ABOUT 04Z. AS SYSTEM CONTINUES TO SLOWLY MOVE TO THE NE
WINDS WILL GRADUALLY TAPER OFF FROM S TO N. HEAVIEST RAIN EXPECTED
TO AFFECT FLO THROUGH EVENING HOURS...WITH MUCH LESSER PROBLEMS
EXPECTED CLOSER TO COASTLINE TERMINALS WHERE WIND WILL BE THE MAIN
ISSUE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH ROBESON COUNTY
     TORNADO WATCH UNTIL 10 PM PENDER-NEW HANOVER-BRUNSWICK-
     BLADEN-COLUMBUS-ROBESON COUNTIES
SC...TROPICAL STORM WARNING HORRY-GEORGETOWN COUNTIES
     FLOOD WATCH DILLON-MARION-FLORENCE-WILLIAMSBURG-DARLINGTON-
     MARLBORO COUNTIES
     INLAND TROPICAL STORM WIND WARNING WILLIAMSBURG-FLORENCE-MARION
     COUNTIES
     TORNADO WATCH UNTIL 10 PM HORRY-MARION-DILLON-MARLBORO COUNTIES
MARINE...TROPICAL STORM WARNING LITTLE RIVER INLET TO S
         SANTEE RIVER

PUBLIC...TRA
MARINE...SHK
AVIATION...MBB
Hazardous weather outlook, Aug 29, 2:00 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN AUG 29 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-291900-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
300 PM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 10 PM...

IN NORTH CAROLINA...BLADEN...BRUNSWICK...COLUMBUS...NEW
HANOVER...PENDER...ROBESON.

IN SOUTH CAROLINA...
DILLON...HORRY...MARION...MARLBORO.

RAINBANDS ASSOCIATED WITH TROPICAL STORM GASTON WILL HAVE THE
POTENTIAL TO PRODUCE ISOLATED AND SHORT LIVED TORNADOES ACROSS AREAS
WITHIN THE WATCH THROUGH THE EVENING.

...TROPICAL STORM WARNING FROM LITTLE RIVER INLET SOUTH TO THE SOUTH
SANTEE RIVER...
...INLAND TROPICAL STORM WIND WARNING FOR ALL OF INLAND SOUTH
CAROLINA PLUS ROBESON COUNTY IN NORTH CAROLINA...
...FLOOD WATCH FOR ALL COUNTIES...

TROPICAL STORM GASTON IS MOVING NORTH THROUGH INLAND SOUTH CAROLINA.
THE STORM IS EXPECTED TO BE CENTERED IN MARION COUNTY AROUND 730 PM
AND END UP JUST WEST OF LUMBERTON BY 10 PM.

WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED ALONG THE
PATH OF THE STORM IN FLORENCE...MARION...DILLON...AND ROBESON COUNTIES.
THESE WINDS CAN BE SUFFICIENT TO CAUSE SMALL TO MEDIUM SIZED LIMBS
TO BREAK OFF OF TREES. THE MORE SUFFICIENT IMPACT FROM THE SYSTEM
WILL BE HEAVY RAINFALL.

GASTON WILL MOVE FARTHER NORTH AND INTO CENTRAL NORTH CAROLINA
DURING THE OVERNIGHT HOURS...TAKING THE RAIN AND WIND ALONG WITH IT.

FLOODING RAINFALL IS EXPECTED ALONG THE PATH OF GASTON...PRODUCING 3
TO 5 INCHES OF RAIN IN A NARROW BAND THROUGH MARION...FLORENCE AND
TOWARD THE LUMBERTON AREA TONIGHT. AREAS FARTHER EAST TOWARD THE
COAST WILL HAVE LIGHTER AMOUNTS ALTHOUGH SQUALLS WILL BRING VERY
HEAVY BRIEF PERIODS OF RAIN.

.DAY TWO...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS ON TUESDAY...FOLLOWED BY SEVERAL DAYS
OF DRY WEATHER. MAJOR HURRICANE FRANCES IS EXPECTED TO REMAIN WELL
SOUTH OF THE CAROLINAS AND SHOULD IMPACT FLORIDA NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

MBB

In the hours before

Special weather statement, Aug 29, 10:27 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1127 AM EDT SUN AUG 29 2004

NCZ097-100-101-291700-
BRUNSWICK NC-NEW HANOVER NC-PENDER NC-
INCLUDING THE CITIES OF...BURGAW...HAMPSTEAD...LELAND...SHALLOTTE...
SOUTHPORT AND WILMINGTON
1127 AM EDT SUN AUG 29 2004

...TROPICAL STORM WARNING CANCELED...

TROPICAL STORM GASTON HAS MADE LANDFALL NEAR BULLS BAY IN NORTHERN
CHARLESTON COUNTY SOUTH CAROLINA. THE STORM IS TRACKING NORTH THROUGH
INLAND SOUTH CAROLINA AND IS TAKING THE HEAVIEST WINDS AND RAINS WITH
IT.

WITH THE WESTWARD ADJUSTMENT IN THE FORECAST TRACK OF TROPICAL STORM
GASTON...TROPICAL STORM FORCE WINDS ARE NO LONGER EXPECTED ACROSS
PENDER...NEW HANOVER OR BRUNSWICK COUNTIES IN NORTH CAROLINA.

SOUTHEAST WINDS OF 15 TO 25 MPH WITH 35 MPH GUSTS...MAINLY IN
SQUALLS...ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THE
EVENING. WINDS MAY BE SLIGHTLY STRONGER THIS EVENING BUT STILL
BELOW TROPICAL STORM STRENGTH ACROSS WESTERN BRUNSWICK COUNTY. WINDS
WILL SHIFT TO A SOUTHERLY DIRECTION AND
SLOWLY DIMINISH OVERNIGHT.

STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.
Local storm report, Aug 29, 2:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TROPICAL STORM   WALLACE                 34.72N 79.84W
08/29/2004                   MARLBORO           SC   LAW ENFORCEMENT

            REPORTS OF SEVERAL TREES DOWN.

&&

MBB
Local storm report, Aug 29, 3:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      KINGSTREE               33.67N 79.83W
08/29/2004                   WILLIAMSBURG       SC   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED OVER SOUTHERN AND WESTERN
            WILLIAMSBURG COUNTY. THIRD AVENUE IN KINGSTREE CLOSED DUE
            TO FLOODING.

&&

RAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tropical storm. Local standard time, as filed.

Tropical Storm, Bladen

When
August 29, 4:00 PM EST to August 30, 10:00 AM EST
Where
Bladen forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.614, -78.563 (the zone’s center; the record gives no point)

Tropical Storm, Robeson

When
August 29, 4:00 PM EST to August 30, 10:00 AM EST
Where
Robeson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.640, -79.103 (the zone’s center; the record gives no point)

Gaston made landfall the morning of the 29th as a tropical storm in Charlestown county SC. The storm moved north, through Georgetown, Williamsburg, and Florence counties. Gaston weakened to a tropical depression that night as it moved into Marion county and the remnants moved to Dillon county the morning of the 30th. Rainfall was the main element of the storm, with the heaviest swath of precipitation from Williamsburg county, through Florence and Darlington counties. Around five inches of rainfall on average occurred in this area with over ten inches of rain in the Kingstree area in Williamsburg county. Flash flooding was reported in Lake City and in Darlington during the late afternoon and evening. Many roads were flooded and closed in Kingstree, Greeleyville, and Hemingway. Front street in Georgetown was also closed. A tornado watch was issued, with one confirmed tornado near Wallace in Marlboro county. In North Carolina, rainfall ranged from around an inch near the coast, to near five inches in Robeson county, with street flooding. The winds associated with Gaston were not much of a factor, with the peak wind of 58 mph recorded at the Springmaid pier in Myrtle Beach. There were numerous limbs down, with some minor power outages. There was minor beach erosion reported at Bald Head Island and on the east side of Ocean Isle Beach. The effects of Gaston were felt weeks after, with widespread river flooding over the entire area. The Lumber river at Lumberton had record flooding, with a crest nearly eight feet above flood stage. There were several evacuations of homes in the Quinby area, and some flooding of farmlands in Pee Dee.

Tropical Storm, Columbus

When
August 29, 4:00 PM EST to August 30, 10:00 AM EST
Where
Columbus forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

Tropical Storm, Brunswick

When
August 29, 4:00 PM EST to August 30, 10:00 AM EST
Where
Brunswick forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, New Hanover

When
August 29, 4:00 PM EST to August 30, 10:00 AM EST
Where
New Hanover forecast zone
Reported by
NWS STORM SURVEY

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, August 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5419108, 5419176, 5419177, 5419178, 5419179.